Illinois, 2022

Hail and Damaging Winds in Illinois, September 18, 2022

September 18, 2022 · NWS LOT · 5 events in 2 counties and zones

Scattered thunderstorms moved across portions of northern Illinois during the late evening of September 18th producing large hail and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northern Illinois during the late evening of September 18th producing large hail and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 18, 5:42 PM CST, 4 hours 1 minute earlier.

Area forecast discussion, Sep 18, 5:42 PM CST, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
642 PM CDT Sun Sep 18 2022

.SHORT TERM...
Issued at 249 PM CDT Sun Sep 18 2022

Through Monday...

The forecast focus this afternoon continues to focus on pinning
down the primary threat areas and timing of potential severe
thunderstorms this evening.

Water vapor satellite imagery early this afternoon indicates the
presence of an eastward moving disturbance moving across central
parts of IA. Recently, this has supported some weak elevated
shower and storm development over parts of IA. Since the area this
is moving across remains north of the effective warm front, which
is now nearing the IA and MO stateline, this area remains capped
to surface based storm development. This disturbance will continue
to shift eastward into northern IL after 4pm this afternoon, and
as it does so it could produce a couple of isolated showers, but
capping will prevent any robust storm development through sunset
this evening over northern IL.

The main area we are watching for initial storm development is
over south central into southwestern IA. Low-level moistening is
occurring in this region as lower 70 degree dew point air
continues to pool near the frontal boundary, and this is really
apparent by the rapid uptick in Strato CU development over this
area over the past couple hours. The expectation is that initial
storm development will occur somewhere over south central IA after
4 PM this afternoon as the boundary layer continues to
destabilize and capping weakens. Very steep mid-level lapse rates,
associated with an Elevated Mixed Layer (EML), are also
overriding this boundary, thus continued boundary layer heating is
expected to yield rather impressive MLCAPE values in excess of
2,000 J/KG over the next couple hours. A well sheared kinematic
environment is also developing into the area, with deep layer bulk
shear increasing to in excess of 45 kt, per the last SPC RAP
mesoanalysis. A veering low to mid level wind profile will also
support supercellular storm structures, with an attendant
tornado, hail and wind risk will thus be favored into early
evening as this developing activity likely begins to shift into
west central IL. It still appears the primary tornado risk will
remain southwest of the WFO LOT CWA.

With time early this evening storm coverage will begin to
increase, which should begin to favor east-southeastward forward
propagating clusters as they approach the southwestern LOT CWA
sometime after 7 pm this evening. Strong damaging winds and some
instances of large hail are likely to become the primary severe
hazards through the evening as they track into central parts of
IL. At the present time, it appears La Salle, Livingston, Ford and
Iroquois counties in the LOT CWA and points to the south-
southwest into central IL look to be in the higher threat area for
these forward propagating severe storms this evening, roughly
between the hours of 8 and 12am.

Additional scattered thunderstorms may develop farther north
towards the I-80 and I-88 corridors mid to late this evening as
the low level jet and warm air advection ramp up over this area in
advance of the approaching cold front. While this is likely to be
the case, questions remain with the actual coverage (footprint)
of these northern storms into the Chicago metro area due to the
fact that a regenerative upstream nature to the central IL convection
may rob a good deal of the moisture and low-level jet focus for
areas to the north. We continue to advertise good chances (40-60%)
for storms into northern IL and northwestern IN later this evening
into the early overnight, but the coverage could end up remaining
more widely scattered in nature, especially as you approach the
WI state line. The best timing for these storms into the Chicago
metro area still looks to be in the 9 pm through 2 am period, when
some instances of hail and strong wind gusts will be possible.
However, the primary severe threat continues to be favored south
of I-80 towards central parts of IL through the evening.

The storm threat will gradually wane from northwest to southeast
overnight. Heavy rainfall will also accompany these storms, and
this could result in some isolated instances of flooding. However,
at this time, the primary threat area for excessive training due
to upstream regeneration looks to remain south-southwest of the
area over central IL.

Quieter and cooler weather is on tap for Monday following the
passage of tonight's cold front. Expect northerly winds through
the day with cooler temperatures in the upper 70s to around 80.

KJB

&&

.LONG TERM...
Issued at 313 PM CDT Sun Sep 18 2022

Monday night through Sunday...

The main forecast messages for the long term forecast period are:

* Chance for showers and storms Tuesday morning and again late
  Tuesday into Wednesday with a low-end potential for strong or
  severe storms on Tuesday.

* After an unseasonably warm and muggy Tuesday, conditions more
  fitting for fall will arrive in time for the autumnal equinox and
  the latter half of the week after a mid-week cold frontal passage.

Upper-level ridging centered over the southern Plains will be in
place to start off the extended forecast period late Monday into
Tuesday. This ridging will be responsible for imposing a more summer-
like weather pattern across the central CONUS through the middle of
the week, which will manifest itself in the form of warm and muggy
conditions and possibly thunderstorms in the local area on Tuesday,
before the ridge gradually flattens over the latter half of the
workweek, giving way to a more zonally-oriented upper-level flow
pattern as we approach the first weekend of astronomical fall.

The area should remain dry Monday evening with high pressure still
exerting some influence over the area, but by daybreak Tuesday, this
may no longer be the case. The available suite of guidance is in
fairly good agreement that a mid-level impulse will work in tandem
with a 40 kt low-level jet arcing anticyclonically around the
periphery of a low-level/surface ridge to generate convection
overnight in the Upper Mississippi River Valley. The elevated
cluster of storms that comes out of this will dive southeastward
towards our forecast area, riding along a sharp MUCAPE gradient and
likely either getting near or entering our far northern CWA sometime
around or soon after daybreak before eventually decaying by the late
morning/early afternoon hours as the low-level jet loses some steam
over time. With steep 7-7.5 C/km mid-level lapse rates yielding
around 1500 J/kg of elevated instability amidst the presence of 30-
35 kts of cloud layer shear, would not be surprised to see some
transient hail cores with this activity before these storms
diminish in intensity as they lose their low-level jet support.

Some uncertainty exists in the details for the forecast for the
remainder of Tuesday as that will partially hinge upon how robust
and widespread the morning convection ends up being. At any rate,
a warm front will attempt to move from southwest to northeast
across the area on Tuesday with an unseasonably warm and humid air
mass behind it. If the morning activity doesn't amount to much,
then temperatures should have no problem climbing into the mid-
upper 80s and even the lower 90s by peak heating during the
afternoon. Behind the warm front, dew points across much of the
area are also expected to climb into the 70s, which is a rather
uncommon occurrence for our area in mid/late September. If the
morning convection ends up being stronger and more widespread than
currently expected, then it's possible that outflow from these
storms could hold the warm front at bay and result in a less humid
and not quite as warm Tuesday afternoon than currently advertised.
The warm front (and/or any outflow boundaries left behind by the
morning convection) could serve as an impetus for additional
convective development during the mid/late afternoon hours, though
at this point, it appears that the combination of capping, a lack
of forcing mechanisms outside of any surface boundaries, and
presence dry air aloft may prove to be too much for any new
convection to get going, so have maintained a dry forecast for
Tuesday afternoon for now. Will need to keep an eye on forecast
trends with this though as kinematic and thermodynamic profiles
appear to be favorable to support another threat for strong to
severe thunderstorms in the event that storms are able to develop.

A cold front is then expected to make inroads into the area sometime
overnight on Tuesday or early Wednesday morning. This front will be
accompanied by additional chances for showers and thunderstorms
Tuesday night into Wednesday before these chances subside by
Wednesday night as the frontal zone works its way out of our CWA.
This cold frontal passage will usher in a decidedly more fall-like
air mass into the region for the latter half of the week with cooler
and drier air being advected in by northwest/north winds in the
front's wake. Highs on Thursday and Friday are currently pegged to
remain in the 60s with low temperatures expected fall to as low
as the low-mid 40s in many locations across our CWA Thursday night
into Friday morning. Slightly warmer temperatures then appear
favored to occur over the weekend. There's also a signal in long
range guidance that there could be one or two opportunities for
rain sometime between Friday and Sunday, but the large spread in
current ensemble solutions lends low confidence to the specifics
of the exact timing and coverage of this precipitation at this
time.

Ogorek

&&

.AVIATION...
For the 00Z TAFs...

642 PM...Forecast concerns include...

Scattered thunderstorms later this evening/early Monday morning.
Wind shift to northeast early Monday morning.
Possible low mvfr cigs early Monday morning.

Scattered thunderstorms are developing across southeast IA early
this evening ahead of a cold front and addition development is
expected further north along the front. This activity will likely
stay scattered as it moves into northern IL later this evening
with low confidence for coverage. Current timing to rfd appears to
be around 02z and then into the Chicago terminals around/after
04z but these times may need tweaking as trends emerge. The best
potential for severe thunderstorms looks to remain well south of
the terminals where better instability exists. But any of these
storms may have gusty winds and heavy rain with brief ifr
cigs/vis. This activity is expected to move southeast of the
terminals by early Monday morning.

Winds will likely become light south/southwest this evening, then
shift to the northwest behind the storms and eventually shift to
the northeast early Monday morning. Timing will likely need some
refinement with later updates. Northeast winds will continue on
Monday, turning more east/southeast Monday evening.

There will be a period where mvfr cigs are possible Monday
morning, mainly ahead of winds turning to the northeast. Model
trends suggest this time period may be short across the Chicago
terminals and scattered mvfr cigs out after sunrise though mvfr or
even ifr cigs may persist longer south and southwest of the
terminals Monday morning. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 18, 2:37 PM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
337 PM CDT Sun Sep 18 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-192045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
337 PM CDT Sun Sep 18 2022 /437 PM EDT Sun Sep 18 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
    Limited hail risk...up to ping pong ball size.
    Limited damaging wind risk...up to 70 mph.
    Limited Tornado risk.
  Limited Flooding Risk.

DISCUSSION...

Organized thunderstorms are expected to develop in eastern Iowa
late this afternoon and track eastward over portions of northern
and central Illinois this evening. Some of these thunderstorms
may be severe with hail and damaging winds being the primary
threats. Heavy downpours may also lead to a localized flooding
threat. The greatest severe and heavy rain threat looks to remain
south of I-80.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Excessive Heat Risk.
Wednesday...
  Limited Thunderstorm Risk.
  High Swim Risk.
Thursday...
  High Swim Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward east southeast around 40 mph.

LMZ740>745-192045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
337 PM CDT Sun Sep 18 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Tuesday...
  Limited Severe Thunderstorm Risk.
Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Thursday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Sep 18, 9:40 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1040 PM CDT Sun Sep 18 2022

ILZ012-013-020-103>106-190430-
Kane IL-Southern Cook IL-DuPage IL-Northern Cook IL-Kendall IL-
Central Cook IL-Northern Will IL-
1040 PM CDT Sun Sep 18 2022

...Strong thunderstorms will impact portions of northern Kendall,
northwestern Will, southeastern Kane, DuPage and central Cook
Counties through 1130 PM CDT...

At 1039 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bartlett to near Sugar Grove. Movement was east
at 45 mph.

HAZARD...Winds to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chicago, Aurora, Naperville, Cicero, Schaumburg, Bolingbrook, Des
Plaines, Berwyn, Wheaton, Oak Park, Downers Grove, Elmhurst, Lombard,
Bartlett, Ohare Airport, Streamwood, Carol Stream, Romeoville,
Plainfield and Hanover Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern Illinois.

&&

LAT...LON 4200 8770 4164 8789 4164 8857 4199 8841
      4200 8787 4198 8781 4200 8781
TIME...MOT...LOC 0339Z 255DEG 39KT 4196 8820 4181 8850

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Friedlein

The radar

The Chicago radar (KLOT), 39 km away, was scanning. The volume nearest the first event began at 03:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kane

When
September 18, 9:43 PM CST to 9:44 PM CST
Where
Kane County, 1.18 mi W of Geneva
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
41.890, -88.353

Hail as large as 1.25 inches in diameter was reported on the west side of Geneva which knocked down twigs and leaves.

Hail, Kane

When
September 18, 9:46 PM CST to 9:50 PM CST
Where
Kane County, Geneva
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.890, -88.330

Multiple reports of hail ranging from 1 inch to 1.50 inches in diameter were received from Geneva.

Hail, Kane

When
September 18, 9:50 PM CST to 9:53 PM CST
Where
Kane County, 1.94 mi ENE of St Charles
Measured
1.5 in hail
Reported by
Public
Coordinates
41.921, -88.275

Hail 1.50 inches in diameter was measured near the intersection of Kirk Road and Main Street.

Thunderstorm Wind, Livingston

When
September 18, 10:23 PM CST
Where
Livingston County, 7.67 mi S of Flanagan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.769, -88.853

Power lines were blown down at the intersection of County Roads 1000 N and 400 E.

Thunderstorm Wind, Livingston

When
September 18, 10:54 PM CST
Where
Livingston County, Pontiac
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.880, -88.630

A large pine tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054369, 1054362, 1054359, 1054374, 1054370.